A large cohort study, published in Catheterization and Cardiovascular Interventions, indicates that transcatheter aortic valve implantation (TAVI) is associated with an overall 2% risk of upper gastrointestinal bleeding. It also shows that patients who are on triple antithrombotic therapy have a 10-fold increased risk of upper gastrointestinal bleeding compared with patients not on triple antithrombotic therapy.
Study authors Dylan E Stanger (Division of Medicine, University of British Columbia, Vancouver, Canada) and others comment that patients undergoing TAVI have an inherent risks for upper gastrointestinal bleeding—for example, advanced age. Additionally, because they are also at high risk of thrombotic complications (eg. stroke), TAVI patients are routinely given intra- and postprocedural antithrombotic therapy and postprocedural dual antiplatelet therapy (DAPT). “Previous literature has demonstrated that the use of antithrombotic therapy is an independent risk factor for upper gastrointestinal bleeding,” Stanger et al note. However, they add that few studies have evaluated the risk of upper gastrointestinal bleeding following TAVI and, therefore, the primary objective of their study was “to determine the incidence of upper gastrointestinal bleeding in patients undergoing TAVI”.
Using data for consecutive patients who underwent TAVI between 2005 and 2014 at a single centre, the authors identified 841 patients with complete records. Of these, 86.5% underwent transfemoral access and 13.5% underwent transapical access. Postprocedural DAPT (with aspirin) was used in 73.1% of patients, anticoagulation (the majority receiving warfarin) in 91.7%, and 9% received triple therapy.
Overall, the incidence of upper gastrointestinal bleeding was 2% with an average drop in haemoglobin of 24.2g/L. Older age, male sex, cardiac comorbidities (such as known coronary artery disease), and peripheral arterial disease were all—to varying degrees—associated with a non-significant trend towards a higher prevalence of upper gastrointestinal bleeding. When focusing on previous gastrointestinal diagnoses, Stanger et al found that gastrointestinal oesophageal reflux disease (GORD) was associated with a significantly higher incidence of upper gastrointestinal bleeding: 29.4% vs. 10.9% for patients without GORD (p=0.02).
Regarding use of anticoagulation and antithrombotic therapy, the authors report: “The overall risk of upper gastrointestinal bleeding in patients who received triple antithrombotic therapy was 11.8% compared to 1% (p<0.001) in patients who did not receive triple antithrombotic therapy.” They add that this finding meant that patients on triple antithrombotic therapy had a 10-fold increased risk of upper gastrointestinal bleeding.
“This large cohort Canadian study tertiary centre study demonstrates that TAVI is associated with moderate risk of upper gastrointestinal bleeding. The results of this study suggest that patients on postprocedural triple antithrombotic therapy are at highest risk for severe upper gastrointestinal bleeding,” Stanger et al conclude.
Stanger told Cardiovascular News: “Since no prospective, multicentre studies have determined an optimal antithrombotic regimen for patients undergoing TAVI, current protocols remain empirically determined and this variability may be contributing to an elevated upper gastrointestinal bleeding risk in patients undergoing TAVI. The ARTE (Aspirin versus aspirin + clopidogrel following TAVI) trial, a multicentre Canadian pilot trial in progress, is currently evaluating the efficacy and safety of aspirin vs. aspirin plus clopidogrel (DAPT) as antithrombotic treatment after TAVI. Such trials are likely to prove useful in the effort to mitigate both ischaemic and haemorrhagic complications following TAVI.”